Utah, 2002

Winter Storm in Utah, December 16 to 18, 2002

December 16 to 18, 2002 · NWS GJT · 4 events in 4 counties and zones

An upper trough followed by a moist northwest flow produced the heaviest and most widespread snowfall of the season so far in the Mountains of eastern Utah and the eastern Uinta Basin. Snowfall amounts in the mountains generally ranged from 12 to 16 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper trough followed by a moist northwest flow produced the heaviest and most widespread snowfall of the season so far in the Mountains of eastern Utah and the eastern Uinta Basin. Snowfall amounts in the mountains generally ranged from 12 to 16 inches. The heaviest amount noted at the higher elevations was 20 inches at the Camp Jackson SNOTEL in the La Sal Mountains. The eastern Uinta Basin generally received 5 to 8 inches of new snow. Winds gusting 40 to 50 MPH accompanied the snow in the higher elevations, resulting in blowing and drifting of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 16, 3:40 AM MST, 10 hours 20 minutes earlier.

Area forecast discussion, Dec 16, 3:40 AM MST, 10 hours 20 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 AM MST MON DEC 16 2002

SHORTWAVE RIDGE AXIS PASSING OVER THE CWA AT THE PRESENT TIME...BUT
THIS SHIFTS QUICKLY EWRD AS LARGE MASS OF STORM ENERGY MOVES INTO
THE WEST. DYNAMICS AND MOISTURE INCREASE TO THE POINT WHERE SNOW
WILL BECOME CATEGORICAL IN THE SOUTHERN MTNS BY 06Z. SPECIFIC
HUMIDITIES WILL BE RUNNING AROUND 3G/KG. AT THIS TIME JET SUPPORT IS
STILL SOMEWHAT QUESTIONABLE...BUT CURRENT ETA/AVN HAVE THE SOUTHERN
PORTIONS OF OUR CWA VERY CLOSE TO THE LEFT FRONT EXIT REGION...WITH
THE MAIN AXIS OF THE JET OVER CENTRAL AZ. BY TUESDAY AFTERNOON THE
JET DROPS FURTHER SOUTH...LIMITING FORCING. BASED ON THE ABOVE...
WILL ISSUE A WATCH FOR OUR SOUTHERN AND CNTRL MTNS TONIGHT THROUGH
12Z WED. H5 TEMPS DROP TO AROUND -20 BY 12Z TUE BUT H7 TEMPS SHOW
LITTLE TO NO CHANGE. AT THIS TIME NO STRONG BAROCLINIC BOUNDARY OR
FRONT IS EXPECTED WITH WSW FLOW THRU 12Z WED...JUST DYNAMIC COOLING.
FLOW ALOFT VEERS TO THE NORTHWEST AROUND 18Z WED AS ETA TAKES SFC LOW
RIGHT OVER THE GRAND VALLEY. THIS HAS THE POTENTIAL TO PRODUCE
OUR FIRST SIGNIFICANT SNOW OF THE SEASON.

LONG TERM (THU-SUN)...APPEARS SIGNIFICANT WEATHER WILL BE ON THE WANE
THU UNDER NORTHWEST FLOW WITH WEAK IMBEDDED VORT MAXES AND ERODING
MOISTURE CLIPPING NERN PORTION OF CWA. MIDRANGE MODELS AGREE FAIRLY
WELL ON SHORTWAVE RIDGING THU NGT AND FRI. DROPPED THU NGT MIN TEMPS
A FEW DEGREES WITH CLEARING SKIES. ALSO BLV THAT COLDER STARTING
TEMP...LESS WIND AND STABLE CONDITIONS IN LOWER LEVELS...FRI MAXES
WILL NOT REBOUND AS MUCH SO LESSENED THE WARMING TREND FRI. NEXT TROF
MOVES ONSHORE FRI NGT AND MRF MOVES IT THROUGH THE GREAT BASIN SAT
AND THE ERN UT/WRN CO SAT NGT AND SUN. CURRENT FORECAST HANDLES THIS
WELL WITH INCREASING PCPN CHCS SAT THROUGH SUN.   CJC

.GJT...WINTER STORM WATCH MIDNIGHT TONIGHT UNTIL 12Z WED FOR UT ZONE
       28 AND CO ZONES 9...12...17...18...19.
Hazardous weather outlook, Dec 16, 5:20 AM MST, 8 hours 40 minutes before
COZ001>014-017>023-UTZ022>025-027>029-171220-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
520 AM MST MON DEC 16 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...

A WINTER STORM WATCH WILL BEGIN LATE TONIGHT AND INCLUDE THE
SOUTHERN AND CENTRAL MOUNTAINS OF EASTERN UTAH AND WESTERN
COLORADO. HEAVY SNOW IS POSSIBLE IN THE WATCH AREA CAUSING
LOCALLY HAZARDOUS DRIVING CONDITIONS.

.SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A WINTER STORM WATCH WILL CONTINUE THROUGH TUESDAY NIGHT FOR THE
SOUTHERN AND CENTRAL MOUNTAINS OF EASTERN UTAH AND WESTERN
COLORADO. ELSEWHERE DURING THE PERIOD OF TUESDAY THROUGH SUNDAY
AREAS OF SIGNIFICANT SNOW CAN BE EXPECTED IN THE MOUNTAINS ALONG WITH
STRONG WINDS OVER RIDGETOPS AND EXPOSED AREAS. PEOPLE TRAVELING OVER
THE MOUNTAIN PASSES OR OUTDOOR ENTHUSIASTS SHOULD BE PREPARED FOR
WINTER WEATHER AND BLOWING SNOW.

MC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
December 16, 2:00 PM MST to December 18, 9:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Winter Storm, Eastern Uinta Basin

When
December 16, 2:00 PM MST to December 18, 9:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Winter Storm, La Sal & Abajo Mountains

When
December 16, 2:00 PM MST to December 18, 9:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Winter Storm, Tavaputs Plateau

When
December 16, 2:00 PM MST to December 18, 9:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327112, 5327113, 5327114, 5327115.